“banner728.gif"

Worrying abuse of Benylin

There’s a very worrying abuse of the cough medicine Benylin – DXM.

DXM, or dextromethorphan, is a common ingredient in cough and combination cold medicines. An increasing number of people, especially minibus drivers and conductors, however, have found another use for cough medicine – getting high. Taking huge doses of cough medicine to get high may sound revolting. In fact, you might assume it’s just an obscure fringe thing.

But it’s not. An increasing number of people are abusing products with DXM to get high.
Although DXM products are quite safe when taken as recommended, high doses can cause hallucinogenic trips – and pose serious risks.

Benylin is cheap, easy to get, and legal.

At normal doses, Benylin is quite safe. Dextromethorphan affects the brain, specifically the region that controls coughing. However, at high doses – as much as 10 to 50 times the suggested amount – Benylin can cause hallucinatory and dissociative effects. It is often assumed that those who abuse cough medicine are after the alcohol content, but they are really after DXM.

But why is the abuse of Benylin increasing?

Why are many people turning to Benylin abuse? There are a number of reasons.
Benylin is easy to get.

Benylin is cheap. Compared to buying illicit drugs from a dealer, getting a bottle of cough syrup is a bargain. Benylin is a habit that’s easy to support with little money.

Cough medicine seems safer. Many people try Benylin because they assume – incorrectly – that even at high doses it still must be safer than illicit drugs. Although they might be uneasy about what they’d get from a shady dealer on a street corner, they’re comfortable trying a legal, brand name medicine they got in a brightly-lit pharmacy. And because the medicine is legal, they can carry it with them, or use it anywhere. It’s a kind of sick consumer savvy.

Benylin is increasingly becoming popular. A whole subculture has risen up around Benylin abuse.
It is difficult to get one’s brains around the idea that anyone would want to drink a whole bottle of cough syrup. It just seems too disgusting.

What are the risks of abusing Benylin?

The risks of Benylin abuse are real. At high doses, Benylin can cause impaired vision, sweating and fever, rapid breathing, increased and irregular heart rate and blood pressure, nausea, vomiting, and diarrhea, slurred speech, impaired judgment and mental function, memory loss, rapid eye movements, hallucinations and dissociative effects, coma.

High amounts of Benylin have the potential to be very dangerous, or even fatal when taken alongside other medicines or illicit drugs.

High amounts can shut down the central nervous system. There’s another sort of overdose risk, too. Combination cold and flu drugs often contain a number of other active ingredients – other cough suppressants, decongestants, antihistamines, and painkillers. When taken at high doses, these other drugs – like the pain killer acetaminophen – can be quite toxic. They can cause liver damage, heart attack, stroke, and death.
One serious risk of Benylin abuse is that people will injure themselves while high. The altered consciousness, impaired vision, and hallucinations can lead to irrational and dangerous behaviour.

The Ministry of Health and the Drug Enforcement Commission need to combine efforts and start doing something about Benylin and other cough medicines containing DXM.

The situation is starting to get out of control. There may be need to stop Benylin from being sold without a prescription from a doctor.
Benylin is creating a generation of addicts./LM

Leave a Reply

Your email address will not be published. Required fields are marked *